MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP; VENTRICULAR (ASSISST) BYPASS
Model Number 1103
Medical Device Problem Codes Battery Problem (2885); Connection Problem (2900); Material Integrity Problem (2978); Power Problem (3010); Pumping Problem (3016)
Health Effect - Clinical Codes Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/22/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a review of log file data revealed a motor start event with parameters outside of the typical range.The controller was reported to exhibit an unstable/poor mechanical connection at the power ports.The family reported hearing single beeps while both power ports were securely attached.The patient initially left the clinic but was subsequently asked to return with all equipment and was admitted through trauma as a precautionary measure.It was further reported that the family stated the occurrence of single beeps (¿power switching¿) began after the patient received new batteries.It was noted that the batteries exhibited poor mechanical connections, with this issue occurring on multiple new batteries.The ventricular assist device (vad), controller, and batteries remain in use.No further patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
Investigation of this event is pending and a supplemental report will be sent upon its completion.Additional products: d1: heartware ventricular assist system / battery d4: model #: 1650de / catalog #: 650de / expiration date: 30-sep-2024 serial #: (b)(6) d9: no h3: no h4: mfg date: 25-sep-2023 h5: no d1: heartware ventricular assist system / battery d4: model #: 1650de / catalog #: 650de / expiration date: 30-sep-2024 serial #: (b)(6) d9: no h3: no h4: mfg date: 26-sep-2023 h5: no d1: heartware ventricular assist system / battery d4: model #: 1650de / catalog #: 650de / expiration date: 31-dec-2025 serial #: (b)(6) d9: no h3: no h4: mfg date: 05-dec-2024 h5: no d1: heartware ventricular assist system / battery d4: model #: 1650de / catalog #: 650de / expiration date: 31-dec-2025 serial #: (b)(6) d9: no h3: no h4: mfg date: 05-dec-2024 h5: no d1: heartware ventricular assist system / battery d4: model #: 1650de / catalog #: 650de / expiration date: 31-dec-2025 serial #: (b)(6) d9: no h3: no h4: mfg date: 05-dec-2024 h5: no d1: heartware ventricular assist system / battery d4: model #: 1650de / catalog #: 650de / expiration date: 31-dec-2025 serial #: (b)(6) d9: no h3: no h4: mfg date: 05-dec-2024 h5: no d1: heartware ventricular assist system / battery d4: model #: 1650de / catalog #: 650de / expiration date: 31-dec-2025 serial #: (b)(6) d9: no h3: no h4: mfg date: 05-dec-2024 h5: no d1: heartware ventricular assist system / controller 2.0 d4: model #: 1420 / catalog #: 1420 / expiration date: 31-dec-2023 serial #: (b)(6) d9: no h3: no h4: mfg date: 19-dec-2022 h5: no h6: the codes present in section h6 correspond to components/products that comprise the reported event.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was also reported that a loss of power occurred on the controller.It was further reported that additional losses of power occurred, and during a controller exchange while admitted, the ventricular assist device (vad) patient identified 4 or 5 locations of driveline (dl) cable sheath damage and requested a new "cord." the sheath damage was noted to have five breaks in the outer sheath during normal use.A dl sheath repair was performed.The vad was not stopped, and the patient did not require prophylactic treatment.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for a correction and additional information.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for additional information.Additional products: d1: heartware ventricular assist system - controller ac adapter d4: model#: 1430 / catalog#: 1430 / expiration date: 30-apr-2024 / serial#: (b)(6) / d9: no / h3: no / h4: mfg date: 02-dec-2021 / h5: no / d1: heartware ventricular assist system - controller ac adapter / d4: model#: 1430 / catalog#: 1430 / expiration date: 30-apr-2024 / serial#: (b)(6) / d9: no / h3: no / h4: mfg date: 02-dec-2021 / h5: no / d1: heartware ventricular assist system - controller dc adapter / d4: model#: 1440 / catalog#: 1440 / expiration date: 31-dec-2023 / serial#: (b)(6) / d9: no / h3: no / h4: mfg date: 18-aug-2021 / h5: no.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was further reported that two controller ac adapters and one controller dc adapter were also removed from use due to the reported power switching events.
 
Event or Problem Description
It was further reported that the losses of power on the controller were attributed to power switching and power disconnects.The batteries were exchanged.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for additional information.Additional products: (b)(6) d9: yes, return date: 17-dec-2025 (b)(6) d9: yes, return date: 17-dec-2025 (b)(6) d9: yes, return date: 17-dec-2025 (b)(6) d9: yes, return date: 17-dec-2025 (b)(6) d9: yes, return date: 17-dec-2025 (b)(6) d9: yes, return date: 17-dec-2025 (b)(6) d9: yes, return date: 17-dec-2025.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for device analysis.Product event summary: one (1) controller ((b)(6)), six (6) batteries ((b)(6)), two (2) controller ac adapters ((b)(6)), and one (1) controller dc adapters ((b)(6)) were returned for evaluation.(b)(6), the associated driveline cable, and one (1) battery ((b)(6)) were not returned for evaluation.A review of the pump¿s manufacturing documentation confirmed that the associated device met all requirements for release.A review of the manufacturing documentation was not performed for the remaining devices as the reported event and associated analysis results are not related to a manufacturing or servicing issue.Various analyses were conducted and reviewed in order to evaluate the performance of the returned devices in relation to the reported event.Failure analysis of (b)(6) revealed that the device passed functional testing.Visual inspection revealed contamination within both power ports.Supplemental testing was performed, and the test results revealed contamination on the pins and that the gold-plating of the pins were worn, exposing the base metal.The exposure of the base metal is susceptible to the effects of corrosion; no damage was observed with the controller receptacles' springs and troughs.Failure analysis of the returned batteries, controller ac adapter ((b)(6)), and controller dc adapter ((b)(6)) revealed that the devices passed visual inspection and functional testing.Internal visual inspection did not reveal any anomalies.Visual inspection of the returned controller ac adapter ((b)(6)) revealed wear on the adapter's connector.The worn connector did not affect the functionality of the device; the adapter was able to adequately connect to a test controller.The associated power sources had been lubricated prior to release.Log file analysis revealed that the controller in use during the reported event ((b)(6)) contained a feature that records whether a power source experienced a communication error or a disconnection within each 15 minute interval.Analysis of the data log file revealed several instances of premature power switching events that were due to momentary disconnections involving (b)(6).Analysis of the data log file also revealed several momentary disconnections that did not lead to premature power switching events involving (b)(6), and a power adapter.Momentary disconnections will result in an audible tone or 'beep'.The associated power sources had been lubricated prior to release.Log file analysis revealed twenty-one (21) controller power up events with associated motor start events were logged between (b)(6) 2025 at 15:03:24 and (b)(6) 2025 at 14:35:27, indicating losses of power to the controller.The controller was without power for an average of eight (8) seconds.The controller can only store a maximum of 30 days of data.After reaching the limit, the controller initiates a first-in first-out method whereby the oldest data point is deleted to allow the newest data point to be recorded.As a result, the data log file covering the losses of power between (b)(6) 2025 and (b)(6) 2025 were not available for analysis.Momentary disconnections were recorded leading up to several losses of power.Additionally, review of the alarm log file associated with (b)(6) revealed one (1) vad disconnect alarm logged on (b)(6) 2025 at 17:22:42, indicating a physical disconnection of the driveline from the controller, likely due to the reported controller exchange.Log file analysis did not reveal any power disconnect alarms within the analyzed period.Log file analysis also revealed motor start events recorded on (b)(6) 2025 at 19:07:45, on (b)(6) 2025 at 20:16:13, on (b)(6) 2025 at 11:42:02, on (b)(6) 2025 at 16:49:50, on (b)(6) 2025 at 13:58:46 and at 19:11:37, on (b)(6) 2025 at 18:19:32, on (b)(6) 2025 at 20:34:58, on (b)(6) 2025 at 06:06:38 and at 14:34:36, on (b)(6) 2025 at 19:47:10, and on (b)(6) 2025 at 14:35:34, in which the motor start parameters were atypical.Of note, log file analysis revealed that (b)(6) was not in use during the analyzed period.Log file analysis associated with (b)(6) revealed a controller power up event with an associated pump start event logged on (b)(6) 2025 at 16:34:06.Various parameters, including time, patient id, and pump id were programmed on (b)(6) 2025 prior to the controller power up event, indicating the power up event occurred during the initial programming of the controller and/or a controller exchange.On site inspection of the driveline cable, as well as visual evidence provided by the site, revealed damage to the driveline outer sheath.Visual evidence provided by the site also revealed discoloration of the driveline outer sheath and damage to the strain relief.As a result, the reported power switching events associated with (b)(6) loss of power events, driveline sheath damage, and the atypical motor start parameters were confirmed.The reported power switching event and power disconnect alarms associated with (b)(6) could not be confirmed and a possible root cause could not be determined.The reported power disconnect alarms involving the remaining devices and the poor m echanical connection event could not be confirmed.A driveline sheath repair was performed to mitigate the conditions reported.Based on historical review of similar events, the most likely root cause of the reported driveline sheath damage and the observed outer sheath discoloration may be attributed to multiple factors including design issues and/or exposure to uv light.The most likely root cause of the strain relief damage may be attributed to wear and/or the handling of the device.Based on risk documentation, the most likely root cause of atypical motor start parameters may be attributed, but not limited, to outer shroud contact that creates more friction at the housing to impeller interface during pump startup.Based on an investigation conducted under capa pr00574181, a possible root cause of the reported power switching event can be attributed to momentary disconnections due to fretting corrosion of the controller-port/power-source pins, and/or contamination on the controller receptacle sockets/power source pins.Even though this capa is now closed, (b)(6) and associated power sources fall in scope of this capa.The most likely root cause of the observed contamination events involving (b)(6) can be attributed to the handling of the device.The most likely root cause of the loss of p ower events can be attributed to a disconnection of both power sources and/or to an intermittent disconnection on one or both power sources.Capa pr00551638 investigated controller losses of power.Even though this capa is now closed, (b)(6) falls in scope of this capa.The most likely root cause of the observed controller ac adapter worn connector can be attributed to normal wear over time and/or the handling of the device.Based on the available information, the most likely root cause of the controller power-up event associated with (b)(6) can be attributed to the initial programming of the controller and/or a controller exchange.The most likely root cause of the observed vad disconnect alarm can be attributed to a physical disconnection of the driveline from the controller.A possible cause of the reported poor mechanical connection event and power disconnect alarms involving (b)(6) could not be determined because the returned devices tested within specification and the issue could not be duplicated.Applicable risk documentation and experience with events of similar circumstances were considered; a possible root cause of the reported poor mechanical connection event involving (b)(6) can be attributed, but not limited, to connector damage.Additional products: d4: serial #: (b)(6) h3: yes d4: serial #: (b)(6) h3: yes d4: serial #: (b)(6) h3: yes d4: serial #: (b)(6) h3: yes d4: serial #:(b)(6) h3: yes d4: serial #: (b)(6) h3: yes d4: serial #: (b)(6) h3: yes d4: serial #: (b)(6) d9: yes, return date 17-dec-2025 h3: yes d4: serial #: (b)(6) d9: yes, return date 13-jan-2026 h3: yes d4: serial #: (b)(6) d9: yes, return date 13-jan-2026 h3: yes d4: serial #: (b)(6) d9: yes, return date 13-jan-2026 h3: yes h6: the codes present in section h6 correspond to components/products that comprise the reported event.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
gerard torenvliet
8200 coral sea st ne
mounds view, MN 55112-4391
7635269277
MDR Report Key23805182
Report Number3007042319-2025-02521
Device Sequence Number15380376
Product Code DSQ
UDI-Device Identifier00888707002639
UDI-Public(01)00888707002639(17)200731
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 02/18/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/31/2020
Device Model Number1103
Device Catalogue Number1103
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/11/2025
Supplement Date Received by Manufacturer12/11/2025
12/15/2025
12/12/2025
02/17/2026
Initial Report FDA Received Date12/15/2025
Supplement Report FDA Received Date12/17/2025
12/22/2025
01/09/2026
02/18/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/02/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
439888 LEAD, CD3369-40Q ICD.
Outcome Attributed to Adverse Event Hospitalization;
Patient Age44 YR
Patient SexFemale
Patient Weight86 KG